Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 186, NWS State College, PA

November 9, 2005Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 9, 2005, 1:40 PM EST for Clearfield County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2005, 1:40 PM EST (18:40 UTC)
Expired
Nov 9, 2005, 2:45 PM EST
In force
65 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 41 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 091840
SVRCTP
PAC033-091945-
/O.NEW.KCTP.SV.W.0186.051109T1840Z-051109T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
140 PM EST WED NOV 9 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 245 PM EST

* AT 135 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DUBOIS...AND MOVING EAST AT
  50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENFIELD AROUND 145 PM EST...
  S.B. ELLIOT STATE PARK AND PARKER DAM STATE PARK AROUND 150 PM
  EST...
  LECONTES MILLS AROUND 205 PM EST...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4120 7878 4124 7843 4122 7815 4121 7811
      4117 7806 4113 7806 4111 7813 4108 7811
      4102 7880 4114 7880

$$

FORECASTER:RG/BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 11:55 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 9, 11:55 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1155 AM EST WED NOV 9 2005

.SHORT TERM (REST OF TODAY)...

SEVERE THUNDERSTORM WATCH 855 JUST ISSUED FOR THE NORTHWEST PENN
MTNS AND ADJACENT PORTIONS OF NE OHIO/WRN NEW YORK UNTIL 7 PM EST
THIS EVENING.

UPDATED ZFP AND WEATHER GRIDS SENT TO REFLECT THIS WATCH.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1133 AM EST WED NOV 9 2005)

SHORT TERM (REST OF TODAY THROUGH THURSDAY)...

ACTIVE CONVECTIVE WEATHER IN STORE FOR THIS AFTERNOON AND EARLY
EVENING...AS A POTENT COLD FRONT APPROACHES FROM THE OHIO
VALLEY...ACCOMPANIED BY A STRONG LOW TO MID LEVEL WIND FIELD AND
EXTREMELY HIGH 0-3KM HELICITY 400+ M2/S2.

STRONG 850 MB COLD ADVECTION THIS EVENING WILL HELP TRANSPORT DOWN
A GUSTY WEST WIND...THAT WILL CONTINUE THROUGH MUCH OF THURSDAY.

A FAIRLY WELL-ALIGNED 290 DEG BOUNDARY LAYER FLOW AND 850 MB TEMPS
OF NEAR -5 C THURSDAY WILL COMBINE WITH A PRONOUNCED MID LEVEL
THERMAL TROUGH TO BRING NUMEROUS MORNING SNOW SHOWERS AND PERHAPS
A MINOR ACCUMULATION OF AN INCH OR SO TO THE NW MTNS.

PREVIOUS DISCUSSION...
(ISSUED 237 AM EST WED NOV 9 2005)

SHORT TERM (TODAY)...
SFC HI CENTERED OVR SRN QUEBEC EARLY THIS MORNING...WITH RESULTANT COOL
AIR DAMMING EVIDENT ALL THE WAY DOWN TO THE LOWER SUSQ. RIVER
VALLEY. MEANWHILE...WARM FRONT CONTS TO LIFT TOWARDS ERN OHIO WITH
A SUBSTANTIAL ZONE OF SHOWERS WITH EMBEDDED LIGHTNING APPROACHING
SOUTHWEST PA BORDER WITH BOTH OH AND WV. MUCH OF THIS SHOULD HOLD
TOGETHER AND CROSS MOST OF WESTERN AND CENTRAL PORTIONS OF MY CWA
THIS MORNING AND EARLY THIS AFTERNOON...AHEAD OF SHARP COLD FRONT
THAT WILL LIKELY NOT PASS UNTIL THE 6-10 PM TIMEFRAME (FROM W TO
E).

MAIN CONCERN TODAY IS FOR SEVERE WEATHER THREAT...AND NO CHANGES
TO THE OVERRIDING THINKING THAT COOL AIR DAMMING WILL EFFECTIVELY
PUT THE KABASH ON MOST OF THIS CONCERN ACROSS THE CENTRAL AND
EASTERN SECTIONS. FAR WEST WILL BE A DIFFERENT STORY WHERE WIND
DAMAGE IS MOST LIKELY FROM A PROBABLY SQUALL LINE THAT IS EXPECTED
TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON INTO EARLY THIS EVENING.
HOWEVER...DAY 1 CONVECTIVE OUTLOOK PLACES ALL OF MY COUNTIES IN
SLIGHT RISK FOR THIS AFTERNOON AND EVENING...AS SHALLOW
COOL/STABLE AIR DUE TO DAMMING IS EXPECTED TO MIX OUT IN THE FAST
FLOW AHEAD OF THE FRONT LATER TODAY.

LONG TERM (TONIGHT THROUGH TUESDAY)...
COLD FRONT BLASTS THROUGH THE REGION THIS EVENING...FOLLOWED BY
SHARPLY COLDER AIR FOR THE OVERNIGHT AND ESPECIALLY ON THURSDAY...
WITH SNOW SHOWERS EXPECTED ON THU IN THE TYPICAL DOWNWIND
LOCATIONS OF THE NORTHWEST MOUNTAINS AND LAURELS (NO ACCUMULATION
EXPECTED HOWEVER).

COOL CONDS WILL PREVAIL INTO FRIDAY AS MODERATE NORTHWEST FLOW AND
VERY COOL AND UNSTABLE BOUNDARY LAYER WILL PROMOTE ADDITIONAL LAKE
EFFECT SNOW SHOWERS...AT LEAST UNTIL FRIDAY NIGHT OR SATURDAY WHEN
THE SURFACE RIDGE AXIS BUILDS ACROSS PA AND EFFECTIVELY SHUTS
THINGS OFF. MODERATING TEMPS AND DRY CONDS EXPECTED FOR THE
REMAINDER OF THIS COMING WEEKEND...ALTHOUGH A STORM SYSTEM LIFTING
INTO THE CENTRAL LAKES BY SUNDAY EVENING WILL SPREAD SHOWEVER INTO
THE OHIO VALLEY LATE IN THE DAY. FRONTAL ZONE ASSOCIATED WITH THIS
SYSTEM WILL SHEAR OUT ACROSS THE STATE...KEEPING CLOUDS AND AT
LEAST SLIGHT CHANCE OF SHOWER IN THE PICTURE EARLY NEXT WEEK.
A MUCH STRONGER FRONT WILL LIKELY ARRIVE TUE NIGHT...BRINGING
ANOTHER WINTRY PREVIEW AS AN ICIER BLAST OF AIR TRANSCENDS UPON
CENTRAL PA WEDNESDAY AFTERNOON.

AVIATION...
A WILD DAY IN STORE FOR C PA TODAY. WINDS WILL BE ON THE INCREASE
THIS MORNING...MAY NEED LLWS ON 12Z PACKAGE. CIGS AND VISIBILITIES
NOT BAD YET...BUT EXPECT WIDESPREAD MVFR AND EVEN IFR CONDITONS
LATER THIS MORNING...AS WARM FRONT MOVES IN. ALSO HISTORY OF
ELEVATED CONVECTION WITH WARM FRONT.

COMBINATION OF STRONG SHEAR AND DYNAMICS...ALONG WITH TAP INTO
DEWPOINTS IN THE UPPER 50S TO LOWER 60S...AND THERMAL RIDGE BEHIND
MOISTURE RIDGE WOULD SUPPORT SEVERE WEATHER...PERHAPS EVEN
TORNADOES...AS COLD FRONT MOVES IN JUST AFTER PEAK HEATING. SYSTEM
DOES NOT QUITE HAVE THE SAME SETUP AS THE ONE ON SUNDAY. THIS SYSTEM
HAS MORE POTENTIAL. LIMITING FACTOR WILL BE THAT SOME AREAS MAY NOT
GET INTO THE WARM SECTOR...SUSPECT AREAS N AND E OF IPT...BUT WINDS
FIELDS ARE ABNORMALLY STRONG...THUS WARM AIR COULD MAKE IT ALL THE
WAY TO THE NY BORDER. WATER VAPOR LOOP SHOWS DARKENING OVER THE
UPPER PLAINS...SYSTEM SHOULD CONTINUE TO DEEPEN QUICKLY TODAY.

VERY STRONG DRY INTRUSION THIS EVENING BEHIND FRONT...VFR CONDITIONS
SHOULD PREVAIL FOR THE MOST PART. SOME SC BY THU MORNING ACROSS THE
MTS. COLD ENOUGH FOR SNOW SHOWERS ON THU...BUT SHEAR WILL LIMIT
ACTIVITY IN THE EARLY PART OF THE DAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 855 IN EFFECT FOR THE NORTHWEST PENN
MTNS UNTIL 00Z THURS. &&

SHORT TERM...LAMBERT
Hazardous weather outlook, Nov 9, 3:22 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 AM EST WED NOV 9 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-100830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
322 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH
WIND DAMAGE BEING THE MAIN SEVERE WEATHER THREAT...ACCOMPANYING
THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 9, 11:15 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EST WED NOV 9 2005

PAZ004-091815-
WARREN-
1115 AM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT MAINLY THE NORTHERN PART WARREN
COUNTY BETWEEN 1145 PM AND 1 PM...

AT 1112 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
RIPLEY NEW YORK...SOUTHWEST ALONG THE LAKE ERIE SHORELINE TO NEAR
ASHTABULA OHIO...MOVING EAST AT 45 MPH. THE THUNDERSTORMS
WILL BE NEAR COLUMBUS AROUND 1215 PM...BEAR LAKE AROUND 1220
PM...SPRING CREEK...LOTTSVILLE AROUND 1225 PM...SUGAR GROVE AROUND
1230 PM...GARLAND AROUND 1235 PM AND YOUNGSVILLE AROUND 1240 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO...OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
OCCURRING.

SEEK SHELTER INDOORS...PREFERABLY INSIDE A STURDY BUILDING...IF
THREATENING WEATHER APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Nov 9, 1:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 PM EST WED NOV 9 2005

PAZ005-006-010>012-017-091945-
CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CLINTON-POTTER-
111 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
MCKEAN...CLEARFIELD...CAMERON...POTTER...ELK AND CLINTON THROUGH
245 PM EST...

AT 107 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS MOVING RAPIDLY EAST ACROSS THE
NORTHWEST MOUNTAINS OF PENNSYLVANIA...WITH THE LEADING EDGE ALONG A
LINE EXTENDING FROM 11 MILES EAST OF WARREN TO 4 MILES SOUTHEAST OF
RIDGWAY TO 9 MILES WEST OF DUBOIS...MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORMS WILL BE NEAR TREASURE LAKE...MOUNT JEWETT AROUND
120 PM...PENFIELD...LEWIS RUN...KINZUA BRIDGE STATE PARK...CYCLONE
AROUND 125 PM...TRUMAN...SMETHPORT...REW AND PARKER DAM STATE PARK
AROUND 130 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:10 PM ESTSevere Thunderstorm WarningCTPLycoming35 min
Nov 9, 5:33 PM ESTSevere Thunderstorm WarningCTPWarren57 min
Nov 9, 6:31 PM ESTSevere Thunderstorm WarningCTPElk59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.